A news report published by Drugwatch disclosed that the stomach acid drug Zantac forms high levels of toxic NDMA (N-Nitrosodimethylamine) in the body. Relying on data from the Journal of American Association (JAMA) Network Open, the news outlet reported that the high level comes from ranitidine, the drug’s primary component.
A study carried out by the association showed that ranitidine causes NDMA to form in the human body. It also provided data revealing the increased risk of cancers from NDMA exposure.
The research revealed that ranitidine might be a significant source of NDMA under a range of physiologically relevant conditions. For instance, under stimulated gastric conditions, NDMA yield from a standard ranitidine tablet increased with nitrate. It showed a decreased pH level up to 3 orders of magnitude beyond established limits.
JAMA researchers conducted the analysis using the online pharmacy Valisure and Memorial Sloan Kettering Cancer Center. The data from the two suggest that the ranitidine molecule’s unstable nature could cause the formation of NDMA. It happens when the drug gets exposed to certain conditions in the body.
The researchers used one 150mg tablet of Zantac cool mint. They added a mixture of simulated gastric fluid and sodium nitrite, a chemical used in cured meats like bacon. The combination produced high levels of toxic NDMA — more specifically, 320 micrograms of NDMA, a number significantly above the FDA’s acceptable limit of 0.096 micrograms.
The news outlet reported that the researchers’ findings were not without limitations. They noted that it encompassed a wide range of reactive conditions, and some of them exceed the usual gastric milieu.
Researcher C. Michael White said that their findings could be the tip of the iceberg. The study needs more data, but in the meantime, patients who have in time past taken ranitidine should speak to their doctors.
For more information, contact our experienced mass tort attorneys right away.